Those are great questions.
As far as how long to take the medications, there is no exact answer, but I have a lot of information that can help you make the best decision. 1st, having 2 severe episodes of depression can predispose you to having another up to 90%. That's a reason to consider staying on the medication long term.
On the other hand, you weren't a patient in the studies that showed a 90% relapse. So there is no way to know what your future holds.
In general, I tell all my patients that they shouldn't try getting off medications like zoloft until they have been feeling well for at least 6-12 months (for less severe cases I'm ok with 6 months and for more severe cases at least 12). One theory of antidepressants compares them to priming a well. By staying on the medicine 6-12 months, you sort of get the brain's natural momentum going in a positive way and you are less likely to have a depression relapse.
Also, should you decide to get off medications, do it a time in your life when things seem quite stable & you're not expecting stress
. For example, if you lowered your zoloft from 300 to 250mg, and then a encountered a huge stress (e.g. death of a loved one)...and then got more depressed...it would be hard to know how much was related to the med change versus the stress. In a situation like that I would tell you to go back to 300mg until you had processed the grief.
Next, for a medication like zoloft I would suggest lowering the dose by 35-50mg every 1-3 months. If you're not having side effects, going more slowly with the dose reduction is always safer.
As far as the rash, if you never had it before going up on the dose, I would suspect that it's a medication side effect. If the depression & anxiety seem to be well treated on your current dose, there is no reason to think the rash is a residual symptom of depression or anxiety.
Transmagnetic Cranical Stimulation has recently been approved by the US FDA for treatment of depression. However, it is not widely practiced yet so I can't give you a lot of feedback on it. It seems to have minimal side effects, so you if you can afford it & find a place to get it I don't think you have much to lose.
ECT (shock therapy) can definitely have more severe side effects so I wouldn't try that except as a last resort.
Finally, make sure you treat yourself holistically. I have seen many patients get better with meds like zoloft...but then they ignore trying to balance their lives with: nutrition, exercise, stress management, psychotherapy, and relaxation therapy.
The last 2 treatments I mentioned are proven by sophisticated studies using brain scans (CT, MRI, EEG, pet scans) to improve brain function.
Also, by formal relaxation therapy I mean yoga, meditation
, or similar methods. Having relaxing hobbies is also important, but not quite the same as formal relaxation therapy.
Also, I want to point out the the maximum FDA approved dose of zoloft is 200mg. I have prescribed higher doses, but only when the patient realizes this. Sometimes using a higher than FDA approved dose seems like a better idea rather than adding a 2nd medicine or switching to a different medicine (especially if the medicine seems to helping, but not 100%).
I hope this answers your question. If not, please let me know what clarification you need. Good luck & take care.
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once your are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com